Hail, Bristol
- When
- August 26, 1:25 PM EST
- Where
- Bristol County, 1.24 mi SE of West Barrington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -71.310
In Barrington, 1 inch hail fell.
A cold pool aloft and surface front caused a round of strong to severe storms over all of southern New England. Hail from 1 to 2 inches fell in MA, RI, and CT while localized flash flooding was observed in southern RI and MA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold pool aloft and surface front caused a round of strong to severe storms over all of southern New England. Hail from 1 to 2 inches fell in MA, RI, and CT while localized flash flooding was observed in southern RI and MA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 26, 1:02 PM EST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Boston/Norton MA 202 PM EDT Mon Aug 26 2024 .SYNOPSIS... Scattered to numerous showers and thunderstorms will develop this afternoon and last into the early evening. Some may be capable of producing severe weather and heavy rainfall. Quiet and warm weather returns Tuesday. Showers and thunderstorms return to the region on Wednesday. This is followed by a cooler and quiet end to the week before wet weather returns next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 115 PM Update: Update to issue SVR Tstorm Watch 648 in effect until 700 PM for all of Southern New England. Scattered thunderstorms have developed over the Cape and Islands into southeast MA on the seabreeze boundary, as well as over interior central and western MA in an unstable air mass. Several of these storms have produced hail between pea to nickel size, with a recent report of 1 inch diameter hail near Bourne. While not in our forecast area, there have been reports of hail up to half dollar size in southern NH. Storms will continue to increase in number and intensity through the afternoon, and a few of them should be capable of producing severe weather including locally damaging winds and large hail. We also need to be cognizant of storms redeveloping over the same areas and leading to the risk for street and possible flash flooding. Short-term guidance indicates some potential for this into southeast MA and eastern RI with convection firing on the advancing seabreeze boundary. Previous discussion: Remaining areas of valley fog continue to burn off with the increasing sunshine early this morning. Sufficient amount of moisture around with dewpoints in the low to mid 60s. With some elevated instability, there has been development of some showers/storms. Radar shows a cluster of storms moves east across Cape Cod Bay. For the next hour or so, elevated showers/storm are possible. Made some minor updates to the forecast to include this potential. The highest potential to see showers and thunderstorms will be later this morning through the afternoon. The threat for a few severe storms and flash flooding still remains a concern. Key Points * Scattered to numerous thunderstorms today will pose a threat for severe hail and damaging winds between 12pm-9pm. * Poor drainage and urban flooding with isolated instances of flash flooding. Closed upper level trough and 500mb cold pool drop south from Quebec. Models have trended this feature dropping south a few hours earlier then yesterday which could initiate thunderstorms a bit earlier then expected esspically across the high terrain. The cold pool will provide sufficient forcing to fire off scattered to numerous thunderstorms across much of SNE this afternoon. Today will feature a moderately unstable environment with 1500-2000 J/kg of surface based instability. 0-6km shear is not looking quite as decent as it did yesterday with only 15-25 knots of shear. The severe weather setup is still rather similar to the one we saw on Thursday July 15th where a strong cold pool dropped south from Northern New England. This event brought severe thunderstorms that dropped up to 1.5 inch hail and numerous reports of damaging winds. Soundings show an even more impressive environment then last time with large cape profiles and moderately steep mid level lapse rates between 6.0-6.5 C/km. Low level lapse rates are very steep around 8- 10C/km. With freezing levels around 10kft and elongated straight line hodographs, the primary threat appears to be severe hail of 1 inch or greater. The damaging wind threat is a close second primary threat. Even with weak low and mid level wind fields, very steep low level lapse rates will allow any bowing segments to pose a damaging wind threat. The DCAPE values have also increased slightly since yesterday now showing around 600 J/kg. The flash flooding threat remains a secondary threat today. With weak mid level wind fields, storms will be slow moving to even stationary esspically for cells that form along any sea breeze boundaries. Hi- res guidance indicates the possibility for training thunderstorms this afternoon and evening. Rainfall processes wont be quite as efficient as were used to here in SNE with PWATS below 1.5 inches and warm cloud depths only around 8-9kft. HREF 3hr PMM still shows 10% probs for 3in of rain in 3hours in RI and eastern MA. Decided not to issue a short fused flood watch today with HREF 24 hour LPMM only showing a couple isolated pockets of 2-4 inches of QPF. Felt this was best handled with a marginal risk for excessive rain. If the heaviest QPF falls over an urban area, this could lead to isolated instances of flash flooding, otherwise, only expecting poor drainage and urban flooding at this time. Timing out the threat for severe weather, guidance has speed up initiation a bit faster with the earlier arrival of the cold pool. Expecting storms to fire between 11am-noon off the high terrain, but the primary severe threat likely isn't realized until after 1-2pm. The severe threat should wind down between 7-8pm, but thunderstorms could linger as late as 9-10pm High temperatures today once again top out in the low to mid 80s. Winds remain very light today, generally out of the NNW with localized sea breezes developing in the morning once again. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Tonight: Upper level cold pool and short wave aloft move offshore along with any remaining showers and thunderstorms. With all the rain from earlier in the day, much of the region could see areas of light fog overnight. With winds remaining light northerly, not expecting widespread dense fog at this time. Winds remain light and variable overnight, but fog and dewpoints in the low 60s should hold overnight lows in the low 60s as well. Tuesday: Rising heights and high pressure building in from the south bring back dry and warm weather. Surface flow turns southerly on Tuesday bringing in dewpoints in the mid 60s. High temperatures look to rise into the low to mid 80s with mostly sunny skies. Sea breezes look to likely and will keep coastal communities a bit cooler in the mid 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Key points... * Warm and humid Wednesday with highs in the 80s and even some low 90s possible. Drier and cooler air follows on Thursday with highs in the 70s through Saturday. * Showers and t-storms return on Wednesday, some of which may be strong to severe. * High pressure brings dry, cool, and quiet weather for Thu/Fri but wet weather looks to return for the weekend. Details... Wednesday will be the focus for impactful weather in the extended forecast period. The forecast remains on track with hot and a very humid airmass pushing into southern New England and though the ensemble probabilities of 90F in the CT valley have backed off in the last 24 hours, upper 80 are likely and it will feel quite humid thanks to dewpoints in the 70s. All the ingredients are there for another round of thunderstorms, though timing and details remain uncertain. Forcing will be provided by a passing mid level shortwave, surface frontal convergence, and placement beneath the RRQ of an 85 kt upper jet. The atmosphere will be anomalously moist with the aforementioned dewpoints and PWATs approaching 2 inches. This contributes to instability on the order of 1000-2000 J/kg of MUCAPE. This is a recipe for widespread showers and thunderstorms, some of which could be severe given 0-6 km bulk shear of 30-40 kts. Thursday and Friday will be drier and much cooler thanks to ridging and surface high pressure moving overhead. Dewpoints drop back into the 50s while temperatures drop below normal for late August, in the low to mid 70s. Beyond that the quiet pattern may break down around the middle of the weekend with an approaching shortwave shown in all the global guidance. Thus, ensembles show increasing probabilities of rain later Saturday into Sunday, peaking around 70-80% probability Sunday afternoon. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update: Today: High confidence in trends, but moderate on timing and coverage of TSRA. Showers and thunderstorms likely at or around the terminals this afternoon and early evening. The bulk of the activity moves out by 22-23z with potential for lingering showers/storms further south and east (Cape and Islands). Monday Night: Moderate confidence. VFR ceilings early this evening once any remaining showers/storms exit. With all the rainfall from earlier in the day, areas of MVFR/IFR fog are likely to develop across much of the region between 07-14z. Tuesday: High Confidence Areas of fog gradually erode and scatter out after sunrise, improving to VFR by 15z. Light SW winds. Local sea breezes develop near the coasts. KBOS TAF...High confidence in TAF. VFR today with light easterly winds. Thunderstorm chances highest through 23z. There is a chance a shower or thunderstorm may linger an hour after. MVFR/IFR fog possible overnight (07-14z). KBDL TAF...High confidence in TAF. VFR with light WNW winds. Bulk of the thunderstorm activity through by 22z. Thunderstorms may linger as late as 02z. MVFR/IFR fog is possible tonight (07-14z). Outlook /Tuesday Night through Friday/... Tuesday Night: VFR. Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA, isolated TSRA. Wednesday Night: Mainly VFR, with areas MVFR possible. Breezy. Chance SHRA, isolated TSRA. Thursday: VFR. Breezy. Thursday Night through Friday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Light southernly winds today with seas 2ft or less. Thunderstorms will fire inland today and could pose a threat to the coastal waters later this afternoon to evening. Frequent lighting is the primary threat, but small hail and gusty winds are possible. Winds remain light southerly tonight which could promote fog development over the waters. Tuesday brings back tranquil boating conditions with continued light southerly winds and seas 3ft or less. Outlook /Tuesday Night through Friday/... Tuesday Night: Winds less than 25 kt. Wednesday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Wednesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Thursday: Winds less than 25 kt. Seas up to 5 ft. Thursday Night through Friday: Winds less than 25 kt. Seas locally approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...BW/KP NEAR TERM...Loconto/Mensch/KP SHORT TERM...KP LONG TERM...BW AVIATION...Mensch/Nocera MARINE...BW/KP
Special Weather Statement National Weather Service Boston/Norton MA 128 PM EDT Mon Aug 26 2024 MAZ019-021-022-261900- Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA- 128 PM EDT Mon Aug 26 2024 ...HEAVY RAINFALL CAUSING MINOR FLOODING NEAR CAPE COD CANAL... At 126 PM EDT, Doppler radar was tracking a thunderstorm with heavy rainfall over Bourne, or near Falmouth, moving south at 15 mph. HAZARD...Heavy rain. SOURCE...Radar indicated. IMPACT...Minimal. Water on roads that flood easily. Locations impacted include... Plymouth, Wareham, Sandwich, and Bourne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. A Severe Thunderstorm Watch remains in effect until 700 PM EDT for southeastern Massachusetts. && LAT...LON 4179 7075 4186 7053 4173 7042 4164 7067 TIME...MOT...LOC 1726Z 338DEG 12KT 4169 7059 Dooley
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
144 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM Hail Acushnet 41.69N 70.91W
08/26/2024 M1.00 Inch Bristol MA Trained Spotter
0108 PM Flood Bourne 41.73N 70.61W
08/26/2024 Barnstable MA Fire Dept/Rescue
Report of flooding on section of Scenic
Highway and the Bourne Rotary at State
Police Barracks.
&&Preliminary Local Storm Report
National Weather Service Boston/Norton MA
149 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Hail Oakham 42.35N 72.05W
08/26/2024 M1.00 Inch Worcester MA Trained Spotter
&&
TDPreliminary Local Storm Report
National Weather Service Boston/Norton MA
200 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Hail Acushnet 41.69N 70.91W
08/26/2024 M0.75 Inch Bristol MA Trained Spotter
Relayed by amateur radio.
0156 PM Hail Marion 41.70N 70.76W
08/26/2024 M1.50 Inch Plymouth MA Trained Spotter
Relayed by amateur radio.
&&Preliminary Local Storm Report
National Weather Service Boston/Norton MA
202 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail New Bedford 41.66N 70.94W
08/26/2024 M1.00 Inch Bristol MA Trained Spotter
0201 PM Hail 2 SE New Bedford 41.64N 70.91W
08/26/2024 M0.75 Inch Bristol MA Public
&&Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
217 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Lightning Harwich 41.69N 70.07W
08/26/2024 Barnstable MA Trained Spotter
Trained spotter reports structure fire due
to lightning strike on Seaport Lane. Relayed
by amateur radio.
1230 PM Flood Dennis 41.73N 70.20W
08/26/2024 Barnstable MA Amateur Radio
Street flooding near police station by Rt
134. Report of 6 of street flooding.
1250 PM Hail Bourne 41.73N 70.61W
08/26/2024 M1.00 Inch Barnstable MA Amateur Radio
0108 PM Flood Bourne 41.73N 70.61W
08/26/2024 Barnstable MA Fire Dept/Rescue
Report of flooding on section of Scenic
Highway and the Bourne Rotary at State
Police Barracks.
0142 PM Hail Acushnet 41.69N 70.91W
08/26/2024 M1.00 Inch Bristol MA Trained Spotter
0145 PM Hail Oakham 42.35N 72.05W
08/26/2024 M1.00 Inch Worcester MA Trained Spotter
0148 PM Hail Acushnet 41.69N 70.91W
08/26/2024 M0.75 Inch Bristol MA Trained Spotter
Relayed by amateur radio.
0156 PM Hail Marion 41.70N 70.76W
08/26/2024 M1.50 Inch Plymouth MA Trained Spotter
Relayed by amateur radio.
0200 PM Hail New Bedford 41.66N 70.94W
08/26/2024 M1.00 Inch Bristol MA Trained Spotter
0201 PM Hail 2 SE New Bedford 41.64N 70.91W
08/26/2024 M0.75 Inch Bristol MA Public
&&The Boston radar (KBOX), 28 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
3 hail, 3 flash flood. Local standard time, as filed.
In Barrington, 1 inch hail fell.
In Richmond, quarter to half dollar sized hail fell.
In Warwick, quarter sized hail fell.
In Warwick, multiple cars were struck in street flooding.
In Warwick, a car was stuck in street flooding.
In Charlestown, roads were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2024Every state in 2024This day in weather historyWarnings in Rhode Island, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199240, 1199241, 1199242, 1199237, 1199238, 1199239.